- Recommendation ID
Effects of HRT on venous thromboembolism risk:- How does the preparation of HRT affect the risk of venous thromboembolism (VTE)?
- Any explanatory notes
Why this is important:- An increase in the risk of VTE (deep vein thrombosis [DVT] or pulmonary embolism [PE]) is a significant side effect of HRT, particularly because PEs can be fatal. This risk appears to be greater with oral than transdermal HRT. DVT risk increases with age and BMI, among other risk factors.
The progestogen component of HRT may also influence the risk of a DVT, which may be greater with androgenic synthetic progestogens than natural progesterone (but findings from observational studies need confirmation). Most women in the UK take oral HRT comprising oestrogen combined with a synthetic progestogen, and the use of progesterone is less common.
Randomised controlled trials are needed to compare oral with transdermal HRT, and HRT containing different types of progestogens. These trials should measure coagulation factors and the incidence of VTE in women at increased risk of VTE for whom transdermal oestrogen is indicated.
Source guidance details
- Comes from guidance
- Menopause: diagnosis and management
- Date issued
- November 2015
|Is this a recommendation for the use of a technology only in the context of research?||No|
|Is it a recommendation that suggests collection of data or the establishment of a register?||No|